The post embolisation syndrome is the one of the commonest side effects of transarterial embolisation / chemoembolisation. It comprises of a constellation of fever, nausea / vomiting and pain. Usually occurs within the first 72 hours post embolisation (liver lesion or uterine fibroids) and then starts to subside after 72 hours 1.
It is not to be mistaken for a predictor of impending infection. Hence performing blood cultures in the absence of other factors is unnecessary 1.
This condition is more often associated with large fibroids or large tumor embolisation.
Early imaging following embolisation may reveal intra lesional gas eg. ultrasound or CT. This is not to be mistaken for abscess without additional factors 3.
Treatment and prognosis
Treatment is symptomatic relief; analgesia, IV fluids and TLC from a caring nursing 1. It is normally self limited 2. Prophylactic use of antipyrexial and antiemetic therapy may be considered prior to embolisation of large tumors/ fibroids.
- 1. Kessel D, Robertson I. Interventional radiology, a survival guide. Churchill Livingstone. (2005) ISBN:0443100446. Read it at Google Books - Find it at Amazon
- 2. Castells A, Bruix J, Ayuso C et-al. Transarterial embolization for hepatocellular carcinoma. Antibiotic prophylaxis and clinical meaning of postembolization fever. J. Hepatol. 1995;22 (4): 410-5. J. Hepatol. (link) - Pubmed citation
- 3. Gates J, Hartnell GG, Stuart KE et-al. Chemoembolization of hepatic neoplasms: safety, complications, and when to worry. Radiographics. 19 (2): 399-414. Radiographics (full text) - Pubmed citation
Synonyms & Alternative Spellings
|Synonyms or Alternative Spelling||Include in Listings?|
|The post embolisation syndrome (PES)||✗|
|Post embolisation syndrome (PES)||✗|